Drug-induced hypersensitivity syndrome (DIHS) is a severe reaction usually characterized by fever, rash, and multiorgan failure, occurring 2-6 wk after drug introduction. It is an immune-mediated reaction involving macrophage and T-lymphocyte activation and cytokine release. A 54-year-old woman was diagnosed with rheumatic arthritis and initiated salazosulfapyridine by mouth. About 10 d later, she had a high fever, skin rash and liver dysfunction. She was admitted to hospital and diagnosed with a drug eruption. She was treated with oral prednisolone 30 mg/d; however, she developed high fever again and her blood tests showed acute liver failure and cytopenia associated with hyperferritinemia. She was diagnosed with acute liver failure and hemophagocytosis caused by DIHS. She was transferred to the Department of Medicine and Bioregulatory Science, Kyushu University, where she was treated with arterial steroid injection therapy. Following this treatment, her liver function improved and serum ferritin immediately decreased. We hypothesized that an immune-mediated reaction in DIHS may have generated over-activation of macrophages and T-lymphocytes, followed by a cytokine storm that affected various organs. The measurement of serum ferritin might be a useful marker of the severity of DIHS. (C) 2011 Baishideng. All rights reserved.